Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 45, NWS Lake Charles, LA

July 3, 2014Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 3, 2014, 3:54 PM CDT for Jefferson County, Orange County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2014, 3:54 PM CDT (20:54 UTC)
Expired
Jul 3, 2014, 4:45 PM CDT
In force
51 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 88 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:00 PM CDTHAIL 1.75Beaumont, TXREPORT FROM PUBLIC VIA POLICE DEPT.
Jul 3, 4:40 PM CDTTSTM WND GST 663 S Central Gardens, TXREPORT FROM BPT ASOS AT JACK BROOKS REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS54 KLCH 032054
SVRLCH
TXC245-361-032145-
/O.NEW.KLCH.SV.W.0045.140703T2054Z-140703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...PORT NECHES...NEDERLAND...GROVES...CENTRAL
  GARDENS...BEAUMONT...
  SOUTHWESTERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES VIDOR...

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER BEAUMONT...MOVING EAST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROSE
  CITY AND SOUTHEAST TEXAS REGIONAL AIRPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3017 9423 3019 9420 3018 9419 3018 9418
      3017 9416 3016 9412 3018 9411 3015 9385
      2991 9392 3002 9427
TIME...MOT...LOC 2055Z 284DEG 9KT 3008 9414

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CDT THU JUL 3 2014

.DISCUSSION...WIDELY SCATTERED CONVECTION ONGOING OVER SOUTHEAST
TEXAS...WITH JUST A FEW SHOWERS DEPICTED ELSEWHERE BY RADAR OVER
THE FORECAST AREA. TEXAS CONVECTION FOCUSED NEAR WEAK SURFACE
BOUNDARY..AND ALONG CAPE/INSTABILITY AXIS. CAPES CURRENTLY
COMPUTED NEAR 4500 J/KG. THUS SOME POTENTIAL FOR A FEW PULSE
CELLS TO PRODUCE VERY GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.
WILL CONTINUE TO MONITOR. ACTIVITY SHOULD PERSIST THROUGH LATE
AFTERNOON AS OUTFLOWS KEEPS CONVECTION GOING. HAVE MAINTAINED LOW
END POPS INTO THE EVENING.

JULY 4TH...GOOD LOOKING DAY SETTING UP. MODELS CONSISTENT IN
BRINGING SHARPLY DRIER AIR INTO THE REGION IN THE MID/UPPER LEVELS
AS LONGWAVE TROF CONTINUES TO ADVANCE EAST ACROSS THE EAST
CONUS...WITH A HIGH AMPLITUDE RIDGE FOLLOWING INTO THE PLAINS.
PRECIPITABLE WATER VALUES PROGGED TO PLUMMET THROUGH THE
DAY AS DRIER AIR ADVECTS IN FROM THE NORTHEAST...WITH OUR ONLY LOCATION
HANGING ONTO ENOUGH MOISTURE FOR A FEW THUNDERSTORMS BEING
SOUTHEAST TEXAS. NONE-THE-LESS...IF CONVECTION DOES DEVELOP IN
THIS AREA...IT WILL DISSIPATE BY FIREWORKS TIME. SOME LOWERING OF
SURFACE DEWPOINTS WILL ALSO OCCUR AS 1025 MB SURFACE HIGH PUNCHES
INTO THE AREA FROM THE NORTH YIELDING LESS HUMID CONDITIONS FOR
ANY HOLIDAY ACTIVITIES.

WEEKEND...OPTED TO REMOVE ALL RAIN CHANCES INLAND THROUGH THE WEEKEND AS
EXTENT OF DRY AIR ALOFT WILL INHIBIT ANY DEVELOPMENT. RETURN FLOW
WILL BEGIN TO SET UP SUNDAY WITH DEWPOINTS RISING...WITH SOME
MAINLY AFTERNOON THUNDERSTORMS POSSIBLE RETURNING MONDAY.

&&

.MARINE...WINDS WILL REMAIN LIGHT AND SEAS LOW AS WEAK HIGH
PRESSURE HOLDS OVER THE NORTHWEST GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  91  70  91  73 /  20  10  10  10  10
KBPT  75  92  73  92  73 /  20  20  10  10  10
KAEX  70  91  67  92  70 /  20  10  10  10  10
KLFT  73  92  70  93  73 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Jul 3, 7:44 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
744 AM CDT THU JUL 3 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-041245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
744 AM CDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON MAINLY ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST
LOUISIANA. THE ENVIRONMENT WILL BE FAVORABLE FOR SLOW MOVING
THUNDERSTORMS THERE IS A POTENTIAL FOR SIGNIFICANT RAINFALL AND
LOCALIZED FLOODING.  FREQUENT LIGHTNING AND GUSTY WINDS CAN BE
EXPECTED...BUT OVERALL THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY
AND SATURDAY. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS
MAY OCCUR WITH A FEW STORMS. HOWEVER...THE ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

BEGINNING ON SUNDAY AND CONTINUING THROUGH NEXT WEEK...A TYPICAL
SUMMER PATTERN WILL RETURN. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. NO SEVERE WEATHER IS
ANTICIPATED.  NO OTHER WEATHER HAZARD ARE EXPECTED AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 3, 10:22 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 AM CDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 NNE ALEXANDRIA        31.36N 92.42W
07/02/2014                   RAPIDES            LA   PUBLIC

            PICTURE OF POWER POLES SNAPPED IN PINEVILLE.

0456 PM     HAIL             5 SW MARKSVILLE         31.07N 92.12W
07/02/2014  E0.50 INCH       AVOYELLES          LA   PUBLIC

            PUBLIC REPORT OF SMALL HAIL AROUND HESSMER

&&
Special weather statement, Jul 3, 3:35 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT THU JUL 3 2014

TXZ201-215-216-261-032130-
HARDIN TX-JEFFERSON TX-ORANGE TX-SOUTHERN JASPER TX-
335 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...JEFFERSON AND
ORANGE COUNTIES UNTIL 430 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF LUMBERTON...MOVING SOUTHEAST
AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WEISS
BLUFF...LAKEVIEW...PINE FOREST...BEAUMONT...ROSE CITY AND VIDOR.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3005 9383 2989 9408 3028 9434 3038 9417

13
Special weather statement, Jul 3, 3:49 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
349 PM CDT THU JUL 3 2014

TXZ215-032145-
JEFFERSON TX-
349 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 445 PM
CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF FANNETT...MOVING SOUTH AT 15
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HAMSHIRE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2957 9436 2988 9436 2988 9441 2989 9441
      3003 9433 2996 9414 2959 9426 2956 9434

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:09 PM CDTSpecial Weather StatementLCHTyler36 min
Jul 3, 3:35 PM CDTSpecial Weather StatementLCHOrange55 min
Jul 3, 3:49 PM CDTSpecial Weather StatementLCHJefferson56 min
Jul 3, 4:05 PM CDTSevere Thunderstorm WarningLCHJefferson40 min
Jul 3, 4:25 PM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr
Jul 3, 4:41 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange64 min
Jul 3, 5:17 PM CDTSpecial Weather StatementLCHNewton58 min
Jul 3, 5:38 PM CDTSevere Thunderstorm WarningLCHJasper, Newton67 min
Jul 3, 6:05 PM CDTSpecial Weather StatementLCHHardin, Newton55 min
Jul 3, 6:14 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.